|lipodystrophy and diarrhea
Apr 8, 2003
I'm taking AZT(12yrs),3TC(10yrs),Viracept & Invirase(8yrs). Having lipodystrophy about 5 yrs. Recently having problems with digestion and most importantly diarrhea. It comes on quickly after meals with no warning and is becoming very debilitating in addition to increases in glucose sensitivity and low potassium levels. Please share your expert advise to a 60 yr old (longtimer-17 yrs)
Response from Ms. Fields-Gardner
There are so many things that lead to intermittent or chronic diarrhea, it may be hard to pinpoint the problem. While medications are sometimes the culprits, it sounds like you have been on your ART for quite some time and yet haven't had much of a problem with diarrhea and Viracept, for instance. It will be worth sleuthing the potential causes (medication interaction, intestinal infection, pancreatic problems, others) with your doctor. If the problem does not subside in short order it could lead to other nutritional problems and you should work to prevent such things as weight loss that could make things worse.
Meanwhile, it may be worth trying some strategies to reduce the problem with diarrhea. There are about four categories of diarrhea and we will stick to some general guidelines here. Try eating small meals more frequently and keeping the fat levels low. Keep an eye on things like dairy products and foods with a high sugar content to see if those cause problems. Choose foods that are easier on the digestive system: lower fat and lower in fibers. Before you go eliminating a bunch of foods you may suspect, you may want to visit with a dietitian who can help you to make sure that you substitute those eliminations with reasonable equivalents where needed.
Medications include antidiarrheals (which should be monitored and used only temporarily if possible), prescription pancreatic enzymes (usually considered if the diarrhea is "fatty" and particularly odorous suggesting a digestion problem), and probiotics (sometimes used if you have been taking antibiotics for a while).
It is also worth checking to see if you are looking at a glucose intolerance in the intestines or systemically (blood values are sometimes out of normal range). If your blood potassium levels are routinely very low you may want to talk with your physician about reasons for this. Diarrhea can be a culprit as well as kidney or thyroid problems. And very low potassium can lead to some problems down the line that are rare but more than just annoying. If the diarrhea is the likely cause, then add that to the list of things to talk with your dietitian about to find foods that you like to replace this and other losses due to diarrhea.
Cade Please help me to understand
Wasting, TPN or FM Tube?
- Flu Symptoms After Touching Dried Blood Worried I Have HIV
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
- Itchy Scrotum After Handjob Sign Of HIV AIDS
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Rash After Sex With Sex Worker Worried I Have HIV
- Can You Get Warts With Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.